Alert archive / Utah / Flood Watches in 2017

Flood Watch 2, NWS Salt Lake City, UT

April 6, 2017

NWS Salt Lake City, UT issued this flood watch at Apr 6, 2017, 2:46 PM MDT. It took effect at Apr 8, 2017, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 2:46 PM MDT (20:46 UTC)
In effect from
Apr 8, 2017, 12:00 AM MDT
Expired
Apr 7, 2017, 4:25 PM MDT
In force
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted.

428 
WGUS65 KSLC 062046
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Salt Lake City UT
246 PM MDT Thu Apr 6 2017


UTZ001-006-007-071315-
/O.NEW.KSLC.FA.A.0002.170408T0600Z-170409T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Huntsville, Park City,
Heber City, Woodruff, and Randolph
246 PM MDT Thu Apr 6 2017

...FLOOD WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE
SATURDAY NIGHT...SPECIFICALLY FOR THE SOUTH FORK OF THE OGDEN
RIVER FROM ITS HEADWATERS TO THE PINEVIEW RESERVOIR...THE LITTLE 
BEAR RIVER FROM ITS HEADWATERS TO THE HYRUM RESERVOIR...AND ALL 
TRIBUTARIES THAT FEED THESE MAINSTEM RIVERS...

The National Weather Service in Salt Lake City has issued a

* Flood Watch specifically for the South Fork of the Ogden River
  above the Pineview Reservoir...the Little Bear River above the
  Hyrum Reservoir...and all tributaries that feed these mainstem
  rivers. This Watch does not include the mountain valley areas
  south of Huntsville.

* From late Friday night through late Saturday night. Minor 
  Flooding is possible for the above mentioned rivers.

* Well above normal temperatures through Friday, coupled with the
  potential of significant rainfall Friday night and Saturday, is
  expected to increase flows on these rivers to or just above
  flood stage Saturday. The potential for minor flooding exists,
  with peak flows similar to those that occurred in late March of
  this year.

* Although the other mainstem rivers and tributaries in these
  areas are not expected to reach flood levels, river flows across
  the area will increase significantly Friday night and Saturday
  with water temperatures remaining near freezing...making many 
  if not all rivers in the area very dangerous. 

  River flows are expected to decrease rapidly Sunday under much 
  colder temperatures and decreasing precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

Merrill

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
2 follow-up statements
916 
WGUS65 KSLC 071307
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
707 AM MDT Fri Apr 7 2017


UTZ001-006-007-072200-
/O.CON.KSLC.FA.A.0002.170408T0600Z-170409T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Huntsville, Park City,
Heber City, Woodruff, and Randolph
707 AM MDT Fri Apr 7 2017

...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT...SPECIFICALLY FOR THE SOUTH FORK OF THE OGDEN
RIVER FROM ITS HEADWATERS TO THE PINEVIEW RESERVOIR...THE LITTLE 
BEAR RIVER FROM ITS HEADWATERS TO THE HYRUM RESERVOIR...AND ALL 
TRIBUTARIES THAT FEED THESE MAINSTEM RIVERS...

The Flood Watch continues for

* The South Fork of the Ogden River above the Pineview
  Reservoir...the Little Bear River above the Hyrum Reservoir...
  and all tributaries that feed these mainstem rivers. This Watch
  does not include the mountain valley areas south of Huntsville.

* Well above normal temperatures through Friday, coupled with 
  the potential of significant rainfall Friday night and 
  Saturday, is expected to increase flows on these rivers to or 
  just above flood stage Saturday. The potential for minor 
  flooding exists, with peak flows similar to those that 
  occurred in late March of this year. 

* Although the other mainstem rivers and tributaries in these 
  areas are not expected to reach flood levels, river flows 
  across the area will increase significantly Friday night and 
  Saturday with water temperatures remaining near freezing...
  making many if not all rivers in the area very dangerous. 

  River flows are expected to decrease rapidly Sunday under much 
  colder temperatures and decreasing precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&



$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity
543 
WGUS65 KSLC 072225
FFASLC

Flood Watch
National Weather Service Salt Lake City UT
425 PM MDT Fri Apr 7 2017

UTZ001-006-007-072330-
/O.CAN.KSLC.FA.A.0002.170408T0600Z-170409T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cache Valley/Utah Portion-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-
Including the cities of Logan, Smithfield, Huntsville, Park City,
Heber City, Woodruff, and Randolph
425 PM MDT Fri Apr 7 2017

...FLOOD WATCH IS CANCELLED...

The Flood Watch for the South Fork of the Ogden River and the
Little Bear River in northern Utah has been upgraded to a Flood 
Warning. Therefore, the Watch is no longer in effect.

$$

For more information from NOAA/s National Weather Service Visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flood watch went out at Apr 6, 10:04 AM MDT, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 6, 10:04 AM MDT, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1004 AM MDT Thu Apr 6 2017

.SYNOPSIS...An upper ridge will continue to shift downstream of
the area today. A mild and increasingly strong southwest flow
aloft will develop ahead of a cold upper level trough which will
settle across Utah this weekend.

&&

.DISCUSSION...Morning H5 analysis indicates the mid level ridge
that was overhead overnight has largely shifted downstream of the
area, with axis oriented over western CO attm. Southwesterly flow
aloft in advance of an upstream trough over the eastern Pacific
has already begun to increase, and will continue to do so through
tomorrow as this trough further encroaches on the area.

Prolific mid and high cloud cover exists across the
western/northern portions of the area this morning, but have only
fine tuned sky grids to follow latest trends in the latest
update. Although cloud cover may hamper fully maximizing temps
today, sufficient flow both aloft and at the surface will provide
much better mixing than the last few days, and we continue to
advertise much warmer temps areawide with many areas reaching 10-15
degrees above climo this afternoon.

Primary forecast problem of the day hones in on strong wind
potential across the western valleys tomorrow. Medium range
guidance continues to advertise widespread H7 winds in the 40-55kt
range across the west coupled with a deepening surface trough
over NE Nevada (attendant with a tightening baroclinic zone) by
mid/late afternoon. If cloud cover wasn't anticipated to remain as
prolific, would be more bullish on a high wind event focused
across west central and southwest Utah, but most likely a high end
advisory level event will be realized. Will continue to analyze
latest guidance, coordinate with UDOT, and likely address this
strong wind potential with headlines in the afternoon package.
Previous discussion below.

PREVIOUS DISCUSSION...The above mentioned baroclinic zone will
settle into northwest Utah By late afternoon or early evening
Friday. This boundary will become the focus of convective precip
overnight as low-level convergence increases into the boundary and
shortwaves continue to ripple northeast along the boundary. Deep
convection is not out of the question as increasingly favorable
jet support develops later in the afternoon and evening.

The advancing eastern Pacific trough will finally drive the
baroclinic zone east across the region this weekend. Increasing
synoptic-scale lift from the upper trough along with the
cold/moist air mass will produce widespread precip through most
of Saturday. Very cold mid-level air along with a very moist air
mass trailing the baroclinic zone will maintain convective precip
into Sunday. The mean layer flow will be favorably oriented such
that orographic enhancement will be in play along the Wastach
range and through portions of the central mountains much of the
day Sunday.

With the departing cold trough feature heading east, ridging
begins to build in over the Great Basin region to start off next
week. A cold air mass in place will gradually eject and begin to
warm with zonal flow setting up, as decent model agreement begins
the extended period.

With the latest GFS and ECMWF model runs (00z/06 April), the GFS has
strengthened a mid-week shortwave feature that ejects through the
Great Basin/Desert Southwest in comparison to the previous run. The
EC has changed very little, but has this feature a bit weaker.
Glaring differences arise in the 700mb temperatures, following a
warming trend from previous days, the temperatures vary between 0C
and -4C by daybreak on Wednesday. Made minor changes to the overall
forecast.

However, differences aside, global models seem to come back to
agreement on a solution for late next week with another deepening
upper level low off the northern Pacific coast swinging into the
West Coast. Timing becomes out of phase but the overall idea remains
the same: another chance for a cold system to bring precipitation to
the region with enhanced winds ahead of the system by late in the
week.

&&

.AVIATION...Winds at the SLC terminal will likely remain out of the
south through the day, but there is a 30 percent chance of a switch
to northwest winds between 21Z and 00Z. Clouds will increase again
today, but ceilings should remain above 7000 feet.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

DISCUSSION/AVIATION...Merrill/Schoening
PREVIOUS DISCUSSION...Conger/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 6, 6:10 AM MDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
610 AM MDT Thu Apr 6 2017

UTZ001>016-019>021-517-518-WYZ021-071200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
610 AM MDT Thu Apr 6 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Increasing southerly flow aloft will result in breezy and
significantly warmer conditions across the outlook area today.
South winds will strengthen tonight, leading to rather warm
overnight temperatures across mainly the southern and western
portions of the outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very strong southerly winds will exist across much of southern
and western Utah ahead of an approaching cold front Friday.
Showers along with a few thunderstorms will develop along the
cold front as it settles into northwest Utah Friday afternoon
and evening.

The front will eventually sweep southeast across the remainder of
the outlook area late Friday night through Saturday. Much colder
temperatures will followed the front, along with widespread
precipitation. Snow levels will lower dramatically Saturday
afternoon and night, leading to the potential for heavy snow in
the northern and central mountains. Snow levels will also lower to
the valley floor in many locations of northern and western Utah,
and across southwest Wyoming, with a few inches of accumulation
possible. A cold and unstable air mass in place Sunday will
maintain snow showers through much of day, with locally heavy
snows possible over the northern and central Utah mountains.

Cool but generally dry conditions will exist to begin the new
week. Significantly warmer temperatures are on tap beginning
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:01 PM MDTWind AdvisorySLC31 hr

Nearby

Flood Watches in Utah, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.